Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 24, NWS Salt Lake City, UT

September 20, 20197 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Sep 20, 2019, 3:48 AM MDT for 7 counties in Utah. It took effect at Sep 20, 2019, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 3:48 AM MDT (09:48 UTC)
In effect from
Sep 20, 2019, 10:00 AM MDT
Expired
Sep 20, 2019, 8:48 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3341 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS85 KSLC 200948
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
348 AM MDT Fri Sep 20 2019

UTZ494-498-202200-
/O.NEW.KSLC.FW.W.0024.190920T1600Z-190921T0400Z/
Henry Mountains-Grand Staircase-
348 AM MDT Fri Sep 20 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 494 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 10 AM this morning to 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
927 
WWUS85 KSLC 201605
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1005 AM MDT Fri Sep 20 2019

UTZ489-210015-
/O.EXA.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/
San Rafael Swell-
1005 AM MDT Fri Sep 20 2019

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of low humidity and strong winds is
  may lead to the rapid spread of any fires that start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ494-498-210015-
/O.CON.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/
Henry Mountains-Grand Staircase-
1005 AM MDT Fri Sep 20 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
494 AND 498...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...West 15 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of low humidity and strong winds is
  may lead to the rapid spread of any fires that start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
610 
WWUS85 KSLC 210248
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
848 PM MDT Fri Sep 20 2019

UTZ489-494-498-210400-
/O.CAN.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/
San Rafael Swell-Henry Mountains-Grand Staircase-
848 PM MDT Fri Sep 20 2019

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning.

Decreasing winds and slowly rising relative humidity has brought
an end to hazardous fire weather conditions across the warned
area. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 19, 10:31 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 19, 10:31 PM MDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 PM MDT Thu Sep 19 2019

.SYNOPSIS...The storm system over Nevada this evening will move
east across Utah late tonight through Friday. Cooler temperatures
and precipitation associated with this storm will concentrate
across northern Utah and southwest Wyoming Friday. Drier and
milder conditions will develop this weekend as high pressure aloft
moves into the area.

&&

.SHORT TERM (Until 00Z Monday)...The center of the Nevada upper
trough will move into northeast Nevada shortly, then continue east
across northern Utah and then southwest Wyoming late tonight
through Friday. The bulk of the precipitation remains closely tied
to the trough over extreme western Utah and back into Nevada
where showery precip remains embedded within the cold pool aloft.

Convection well ahead of the approaching upper trough formed
across northeast Utah late this afternoon/early evening. This
convection formed near the frontal boundary which currently
extends from central Wyoming through west-central Utah. The
showers and storms were largely concentrated where the jet
support was most favorable in the right-entrance region of
the jet. The jet support has for the most part weakened late this
evening, though it may be factor later tonight and early Friday
morning as the jet core strengthens once again with the upper
trough over western/northern Utah.

Broad synoptic-scale lift associated with the advancing trough
axis will lead to a gradual increase in areal coverage and
intensity of precip across northern Utah/southwest Wyoming late
tonight through Friday. Precipitation will still remain
concentrated near the trough in vicinity of the coldest air aloft.
Northern Utah/southwest Wyoming will be the focus of the heaviest
precip into early Friday afternoon. Accumulating snows will
develop over the northern mountains by early Friday, with snow
level lowering throughout the morning.

The trailing cyclonic north-northwest aloft along with sufficient
moisture should keep a limited amount of showery precip going
over the northern mountains and adjacent valleys Friday night and
into Saturday morning. A transition toward a more dry/stable
anti-cyclonic northwest flow will begin Saturday afternoon ahead
of the high pressure aloft scheduled to arrive over the area
Sunday. Temperatures will remain on the cool side Saturday, then
exhibit a modest warming trend as the high pressure settles in on
Sunday.

.LONG TERM (After 00Z Monday...
Ensemble signals are beginning to point more and more towards a
similar idea to latest deterministic EC regarding early week
trough evolution across the Great Basin during the Mon-Tue
timeframe. Namely, an open wave upstream becoming closed over
Nevada Monday, then cut off while slowly translating south into
the desert southwest Tuesday into midweek. Details regarding
extent of sub-trop moisture tap in advance and advection of this
into largely southern portions of the forecast remain a lower
confidence forecast however. With this, have followed a similar
trend as the previous forecast focusing highest PoPs over the
south/southwest Monday, while allowing for a more rapid drying
trend north-south overnight into Tuesday.

Thereafter the most likely scenario maintains a dry northerly flow
into late week, prior to backing aloft in advance of yet another
(and potentially deeper) longwave trough Friday on.

&&

.AVIATION...Gusty northwest winds have relaxed at the KSLC terminal
late this evening. Rain showers associated with storm system
advancing out of Nevada should develop after 07z, then turn to
more of a steady rain with ceilings hovering around 5 kft after
11Z. Gradual increases in the ceiling heights are expected
Friday afternoon as the rain turns more showery at the terminal
during the afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.

WY...None.
&&

CONGER/WEBBER/MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 19, 5:49 AM MDT, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
549 AM MDT Thu Sep 19 2019

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
549 AM MDT Thu Sep 19 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Strong and gusty southerly winds can be expected across southern,
central, and eastern Utah today as a cold front slowly makes its
way through the state. These winds will combine with low
humidities to create hazardous fire weather conditions where
fuels are critically dry.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:40 PM MDTSpecial Weather StatementSLCSalt Lake20 min
Sep 20, 2:01 PM MDTSpecial Weather StatementSLCSalt Lake14 min

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.